Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 63, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 15, 2008, 8:02 PM EDT for Ogemaw County, Michigan. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2008, 8:02 PM EDT (00:02 UTC)
- Expired
- Jun 15, 2008, 9:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 77 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:22 PM EDT | HAIL 0.88 | 2 N West Branch, MI | |
| Jun 15, 8:27 PM EDT | HAIL 0.88 | West Branch, MI | HAIL COVERING THE GROUND. |
| Jun 15, 8:33 PM EDT | HAIL 1 | 1 E West Branch, MI | |
| Jun 15, 8:57 PM EDT | HAIL 0.88 | 1 E Prescott, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:38 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 160002 SVRAPX MIC129-160100- /O.NEW.KAPX.SV.W.0063.080616T0002Z-080616T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 802 PM EDT SUN JUN 15 2008 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 900 PM EDT * AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF FOSTER TOWNSHIP...OR 6 MILES NORTHWEST OF ST. HELEN... MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... FOSTER TOWNSHIP... CLEAR LAKE... WEST BRANCH... ROSE TOWNSHIP... ROSE CITY... LUPTON... SELKIRK... RIFLE RIVER STATE PARK... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4423 8437 4451 8438 4450 8389 4417 8388 TIME...MOT...LOC 0002Z 291DEG 35KT 4439 8442 $$
1 follow-up statement
000 WWUS34 KAPX 160033 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 833 PM EDT SUN JUN 15 2008 MIC129-160100- /O.CON.KAPX.SV.W.0063.000000T0000Z-080616T0100Z/ OGEMAW MI- 833 PM EDT SUN JUN 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR OGEMAW COUNTY... AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WEST BRANCH...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... PRESCOTT... AT 825 PM...HAIL UP TO NICKEL SIZE WAS REPORTED IN WEST BRANCH WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4423 8427 4447 8416 4447 8389 4417 8388 TIME...MOT...LOC 0033Z 296DEG 34KT 4426 8411 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:22 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 15, 7:22 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 722 PM EDT SUN JUN 15 2008 .AVIATION...MAJORITY OF CONVECTION NOW OUT OF THE PICTURE...BUT COULD SEE AN ISOLATED SHOWER THE NEXT FEW HOURS AROUND KAPN/KPLN. OTHERWISE...JUST SOME INCREASE IN MID CLOUD FOR A TIME LATE THIS EVENING BEFORE ONSET OF COLD ADVECTION AFTER 06Z LIKELY BRINGS A PERIOD OF LOW END VFR CEILINGS IN STRATOCU DECK OVERNIGHT. EXPECT THIS STRATOCU DECK WILL HANG AROUND THRU THE DAY TOMORROW... PERHAPS LOWERING TO MVFR LEVELS AT TIMES...WITH THE POTENTIAL FOR A FEW SHOWERS AS WELL GIVEN COLD POOL OVERHEAD. LAWRENCE && .DISCUSSION... /ISSUED 415 PM EDT SUN JUN 15 2008/ DISCUSSION...ACTIVE AFTN ONGOING WITH EARLIER ROUND OF STORMS EXITING ACRS LAKE HURON...BUT SECOND LINE UNDERWAY IN ADVANCE OF NEXT APPROACHING SHORTWAVE/SFC COLD FRONT. 17Z APX RAOB HIGHLIGHTS SEVERE POTENTIAL...WITH A 74/50 PARCEL GIVING ROUGHLY 800-1000 J/KG MLCAPE AND A NOTABLE UPTICK IN 0-6KM SHEAR OWING TO ARRIVAL OF 500-300MB SPEED MAX. APPEARS AN ACTIVE EVENING ON TAP AS FRONT SLICES THRU THE REGION WITH CONTINUED DEEP LAYER SHEAR OF 45-50 KNOTS SUPPORTING ORGANIZED CONVECTION/ISOLATED SUPERCELLS...NAMELY WITH A WIND THREAT PER HIGHLY DIRECTIONAL FLOW REGIME...AND LARGE HAIL GIVEN RELATIVELY LOW FREEZING LEVELS (10.1KFT OFF 17Z RAOB...FALLING FURTHER INTO EARLY EVENING WITH ONSET OF WEAK COLD ADVECTION). THEREAFTER...NOT MUCH OF NOTE AS FRONT SLIPS SOUTH AND COLD ADVECTION COMMENCES. UPSTREAM SATELLITE PICS THIS AFTN TELL THE STORY ABOUT CLOUD POTENTIAL LATER TONIGHT...WITH FAIRLY WIDESPREAD STRATOCU (PARTIALLY DRIVEN BY DIURNAL PROCESSES) LIKELY TO MAKE A RUN AT NORTHERN MICHIGAN POST-07Z TIMEFRAME. COULD ALSO SEE A COUPLE SHOWERS LATE TONIGHT WITH QUICK SHOT OF WEAK 700-500MB -DIVQ AND UPTICK IN LOW LEVEL MOISTURE...BUT ANYTHING LIKELY TO REMAIN ISOLATED. TEMPS IFFY PENDING CLOUD COVER...BUT MODEST COLD ADVECTION (H85 TEMPS PLUNGING TO +3C TO +5C BY 12Z) SHOULD EASILY SUPPORT READINGS IN 40S NORTH TO LOW 50S SOUTH. LAWRENCE LATER PERIODS...AN ENTIRELY DIFFERENT TYPE OF ACTIVE WX IS ON THE WAY FOR EARLY THIS WEEK. UPPER LOW WILL DIVE SOUTHWARD FROM FAR NORTHERN ONTARIO...GRAZING BY THE NORTH SHORES OF SUPERIOR AND HURON LATE MONDAY THRU EARLY TUESDAY. CONTINUED COLD ADVECTION THRU EARLY TUESDAY WILL BRING UNSEASONABLY CHILLY AIR BACK TO THE REGION. CURRENT WX NW OF LAKE SUPERIOR PROBABLY PROVIDES A PRETTY GOOD PREVIEW. TEMPS AND CHANCES FOR INSTABILITY SHOWERS ARE THE MAIN CHALLENGES. MODELS ARE IN GOOD AGREEMENT. MONDAY THRU TUESDAY...PRETTY STRAIGHTFORWARD COOL-AND-SHOWERY FORECAST. MAIN SHORTWAVES TO ENHANCE SHOWERS WILL ARRIVE LATE MONDAY...AND EARLY TUESDAY. WILL HAVE SCT POPS ALL AREAS AT ALL TIMES...WITH THE HIGHEST POPS IN THE NORTH WITH THESE SHORTWAVES (WHICH CATCH THE BRUNT OF THE LOWER HEIGHTS AND BETTER MOISTURE). SOME THUNDER POSSIBLE LATE MONDAY...WHEN INSTABILITY IS DEEPEST AND MIGHT REACH -20C (IT WILL TAKE SOME WORK ACCORDING TO THE NAM SOUNDINGS...BUT IT IS MID JUNE AND ALMOST AT THE ANNUAL SOLAR MAX). WILL STAY TOWARD THE COOL SIDE OF TEMP GUIDANCE...NAM PROGS 850MB TEMPS AS LOW AS -1C OVER EASTERN UPPER MI TUESDAY MORNING(). PERHAPS NOT QUITE AS COOL AS THE NAM...BUT SOME PLACES ON MONDAY AND ESPECIALLY TUESDAY WILL NOT ESCAPE THE 50S. MOST SPOTS IN THE 60S MONDAY...MID 50S TO MID 60S TUE. MINS 40S TO NEAR 50. REST OF THE FORECAST...COOLISH AIR AND CYCLONIC FLOW WILL MAINTAIN A SMALL CHANCE OF SHOWERS IN THE EASTERN ZONES INTO THE DAYLIGHT HOURS WEDNESDAY. BROAD HIGH PRESSURE BUILDS IN FROM THE WEST...WITH DRY WX FOR THE TAIL END OF THE WORK WEEK. SOME ACTIVE WX WILL DEVELOP IN THE OHIO VALLEY AND PERHAPS SOUTHERN LAKES FRIDAY INTO SATURDAY AS RETURN FLOW TRIES TO GET GOING. BUT FOR NOW...THE FRONTAL ZONE LOOKS TO STAY FAR ENOUGH SOUTH TO NOT BOTHER US. SO WILL KEEP THE REST OF THE EXTENDED DRY...WITH TEMPS WARMING TO AROUND CLIMO. NEXT WEEKEND LOOKS POTENTIALLY AWFULLY NICE. CROSS YOUR FINGERS. JZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 15, 3:56 PM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 356 PM EDT SUN JUN 15 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 161200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 356 PM EDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF THE OUTLOOK AREA. THE THUNDERSTORMS MAY BECOME SEVERE ACROSS NORTHERN LOWER MICHIGAN THROUGH 10 PM THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO ONE AND ONE HALF INCHES IN DIAMETER WILL BE POSSIBLE. RIVER FLOODING WILL CONTINUE IN PARTS OF MANISTEE AND WEXFORD COUNTIES THROUGH TONIGHT. PLEASE SEE ONGOING FLOOD WARNINGS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON. THESE SHOULD NOT BE SEVERE...THOUGH SMALL HAIL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. PLEASE PASS ON REPORTS TO THE NATIONAL WEATHER SERVICE. SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:46 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 49 min |
| Jun 15, 8:54 PM EDT | Special Marine Warning | APX | 36 min | |
| Jun 15, 9:01 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 59 min |
| Jun 16, 10:01 AM EDT | Areal Flood Warning | APX | Manistee, Wexford | 12 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.